Experts: Youth alcohol use down, heroin use up

By Sara Bruestle | Feb 24, 2016

The following article is the fourth in an eight-part series produced by The Beacon on teen issues. Called “Turn Up The Volume,” the series aims to educate our readers while offering information – and hope – to those needing help. – Ed.

Youth heroin usage in Snohomish County is a serious problem. In fact, some experts warn, it’s an epidemic.

According to the Snohomish Health District, from 2011 to 2013, about 1 out of every 5 heroin deaths in the state occurred in Snohomish County, a county with only one-tenth of the total population in Washington.

In 2013 alone, heroin and prescription opioid overdoses represented two-thirds of the 130 accidental overdose deaths in the county.

“Opioid use, and heroin in particular, have become a persistent problem in Snohomish County,” said Dr. Gary Goldbaum, health officer for the Snohomish Health District. “The county is at epidemic levels.”

Now that prescription opioids like oxycodone or hydrocodone are more tightly regulated, drug users have found heroin as a potent and inexpensive replacement.

This trend of decreased opioid use and increased heroin use is seen among both youth and adults.

The latest release of the 2014 Healthy Youth Survey shows that Snohomish County’s youth are drinking less alcohol, but that they are using more heroin and cocaine.

The survey showed that local teens are less likely to binge drink – defined as having five or more drinks in a row – and even less likely to have consumed alcohol at all.

While overall drug use is down, the survey found that the percentage of students in the county who have tried heroin and cocaine is higher than those in the rest of the state.

It also found that legalization has had little impact on marijuana use among youth. However, middle school and high school students are less likely to say that someone using marijuana at their age is “very wrong,” a trend that predates legalization.

“This data, and the fact that it represents so many youth in our county, reconfirms that the priorities we set out to tackle are the right ones,” Goldbaum said.

He said the county is working to address the problem by increasing awareness of substance abuse and increasing the number of publicly funded detoxification beds and medication-assisted treatment programs for addicts.

The Health District also strongly supports Washington state’s good Samaritan drug overdose law, which gives immunity to those calling 911 seeking help for a person who has overdosed.

Not only is the caller not prosecuted for having a controlled substance, if evidence was obtained as a result of the caller seeking help, the victim is also protected and will not be arrested.

Goldbaum said the county is also expanding the distribution of overdose reversal kits containing naloxone, a nasal spray or injection to treat potentially fatal overdoses from heroin and prescription opioids.

Naloxone kits, also known as Narcan, are now available without a prescription at eight pharmacies within the county, including in Edmonds, Everett and Lynnwood.

“While preventing drug use or helping addicts quit is the best long-term solution, naloxone can save lives today,” Goldbaum said.

However, the Health District also notes the importance of supporting and expanding prevention and educational efforts with the help of school districts, law enforcement, treatment agencies and corrections facilities, as well as families and friends.

The Snohomish County Alcohol and Other Drugs Advisory Board is working to stop drug use before it starts, or at the very least delay the age of first use for as long as possible.

According to the Health District, the earlier a person first uses substances, whether they are legal or illegal, the more likely they are to develop lifelong addictions and health problems.

Snohomish County experts say that substance abuse prevention starts at home. Research shows that kids who learn about the risks of drugs from their parents are up to 50 percent less likely to use.

Shira Hasson-Schiff, the director of prevention at Cocoon House, recommends that parents talk to their teenagers about drugs and alcohol use before it becomes a problem.

“Start early, just having value-based conversations about any difficult topic,” said Hasson-Schiff, who has been working with teens and families as a counselor for 10 years.

“You don’t want to be forced to jump in and talk about it when it becomes an issue, not having had any previous conversations.”

She said it’s important to talk open and freely about drug and alcohol use – and getting them to think critically about it – so that they feel like they can come to you if it ever becomes a problem.

“Ask them what they think about it,” Hasson-Schiff said. “They’re at a place developmentally where they don’t want to be given all the answers. Help teens engage their brains.

“Their prefrontal cortex, the problem-solving part of their brains, are still growing, so it’s important for them to think critically about substance abuse, about drugs and alcohol, and think through the situations they might encounter in their lives.”

Hasson-Schiff said it’s not enough to teach them to “just say no.” They also need to understand what their family’s values are, the facts of substance abuse and the risks involved.

“They can get information anywhere – the Internet, their peers – but it’s up to us as adults to help them filter it, and to know what to trust and what not to trust,” she said.

If you’re interested in helping the Alcohol and Other Drugs Advisory Board in its mission to treat and prevent substance abuse, consider attending a meeting or even becoming a member.

For more information on drug and alcohol use in Snohomish County, including advisory board meeting times and agendas, go to www.snohomishcountywa.gov or call 425-388-7233.

Good Samaritan/Overdose Law

Under Washington state’s 911 Good Samaritan/Overdose Law, passed in 2010, bystanders are allowed to carry and administer naloxone if they suspect an overdose. Naloxone (Narcan) is a medication that prevents opioid drug overdose.

No one who tries to help in an overdose can be prosecuted for having a small amount of medication or drugs.

Overdose victims are also protected. The police will not arrest them.

The law, however, does not protect you or the overdose victim from other crimes or warrants.

Naloxone kits are now available at eight pharmacies within Snohomish County, including these in Edmonds, Lynnwood and Everett.

 

Pavilion Pharmacy at Swedish Edmonds Hospital

7320 216th St. SW, Ste. 100B

425-673-3700

 

Walgreens in Everett

2205 Broadway

425-252-5213

 

Walgreens in Everett

6807 Evergreen Way

425-438-9380

 

Walgreens in Lynnwood

20725 Highway 99

425-712-0512

 

The pharmacist will provide education about how and when to use Narcan. Call ahead for pricing and insurance information.

How to administer naloxone

1. Check for signs of opioid overdose.

Signs include low or no breathing; gurgling, gasping or snoring; clammy, cool skin; blue lips or nails.

2. Try to wake the person up.

Rub your knuckles hard over the chest bone. If the victim doesn’t wake up, he or she needs medical help right away.

3. Call 911.

Tell the 911 dispatcher that the person is not breathing, as well as the address and where to find the person.

4. Start rescue breathing.

Tilt the head back, lift the chin and pinch the nose.

Give two quick breaths. The chest should rise.

Then give one slow breath every 5 seconds.

Keep going until the victim starts breathing or help arrives.

5. Give naloxone.

With injectable naloxone, inject it into the arm or upper outer top of thigh muscle, 1 cc at a time.

With intranasal naloxone, squirt half the vial into each nostril.

Give the naloxone 2-3 minutes to work. Keep doing rescue breathing – oxygen is critical. If the person is still not breathing after 2-3 minutes, give a second dose of naloxone.

6. Stay with the person and keep them breathing.

If they wake up and start breathing, stay with them.

Naloxone wears off in 30-90 minutes. When it does, the person could stop breathing again. Watch until medical help arrives.

Place the person on their side so he or she can breathe and won't choke on any vomit.

If you must leave, put the person in a place where he or she can easily be found.

7. Encourage follow-up medical care.

After treating an overdose with naloxone, the person can easily slip back into overdose and stop breathing again. Help the person get to the ER. Health care staff will relieve symptoms of withdrawal, monitor breathing and risks for another overdose and treat any other medical conditions.

Information from www.snohomishcountywa.gov and www.stopoverdose.org.

Comments (0)
If you wish to comment, please login.